Minnesota, 2013Tornado in Minnesota, October 11, 2013
October 11, 2013 · NWS ABR · 2 events in 1 county or zone
A warm front surging northward across the region brought several thunderstorms to west central Minnesota. One of these rotating storms brought a damaging tornado to far eastern Traverse county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front surging northward across the region brought several thunderstorms to west central Minnesota. One of these rotating storms brought a damaging tornado to far eastern Traverse county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 11, 1:24 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Oct 11, 1:24 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT FRI OCT 11 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAJOR STORM NOW MOVING ACROSS NORTHERN CWA WITH A LINE OF
CONVECTION IN THE NORTHEAST CWA. SO FAR SINCE THE WATCH ISSUANCE
HAVENT SEEN MUCH IN THE WAY OF ROTATION WITH CELLS. BUT THERE IS
STILL SOME POTENTIAL OVER THE NEXT COUPLE HOURS AS ACTIVITY SHIFTS
EAST AND NORTH ACROSS THE FAR NORTHEAST CWA. MOST OF THE THREAT
OF RAIN MOVES NORTH OF THE REGION TNT. HOWEVER A FOLLOW ON S/W
ROTATES ACROSS THE NORTHERN CWA TNT WITH SOME LINGERING SHOWERS.
SATURDAY AFTERNOON AND SATURDAY NIGHT LOOK DRY AND
CHILLY...ALTHOUGH NOT FAR OFF SEASONAL NORMS. DID ADD FROST TO THE
GRIDS GIVEN EXPECTED LOWS RIGHT AROUND 30 OR EVEN A COUPLE DEGREES
COLDER IN THE LOW LYING AREAS SATURDAY NIGHT. FOR SUNDAY MODELS
ARE HINTING AT A WEAK BAROCLINIC/WAA ZONE SETTING UP ACROSS THE
NORTHERN/WESTERN CWA. FOR NOW SCT POPS LOOK FINE. FOR SUNDAY NIGHT
INTO MONDAY THE NEXT SYSTEM MOVES OUT INTO THE PLAINS AND LOOKS
FAIRLY IMPRESSIVE AT IT MOVES INTO THE PLAINS WITH STRONG UVM/Q
VECTOR CONVERGE OVER THE CWA. HIGH SCT/LOW LIKELY POPS SHOULD
SUFFICE FOR NOW. THAT SYSTEM FOR EARLY NEXT WEEK SHOULD FAVOR MORE
RAIN/SHOWERS GIVEN EXPECTED STABILITY/COOL TEMPS AND PCPN.
TEMPERATURES OVERALL WONT BE TOO FAR OFF SEASONAL NORMS UNTIL
EARLY NEXT WEEK WHEN THEY TURN COLDER.
.LONG TERM...MONDAY THROUGH FRIDAY
ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE WILL IMPACT THE REGION
DURING THE FIRST HALF OF THE EXTENDED. MODELS ARE IN A PRETTY GOOD
AGREEMENT WITH THE ONSET OF PRECIPITATION...WITH MONDAY/MONDAY
NIGHT BEING A WASHOUT WITH LIGHT/MODERATE RAINFALL. THE BIGGEST
ISSUE WITH THIS SYSTEM IS WHEN WILL PRECIPITATION END. THE 0/12Z
ECMWF CONTINUES TO BE THE SLOWEST MODEL WITH KEEPING PRECIPITATION
ONGOING THROUGH WEDNESDAY. THE CANADIAN IS THE NEXT
SLOWEST...WHICH KEEPS LIGHT PCPN GOING THROUGH WEDNESDAY MORNING.
THE GFS IS STILL THE QUICKEST AND MOVES THE PCPN OUT OF THE CWA TUESDAY
NIGHT. WILL MAINTAIN ALLBLEND POP GUIDANCE WHICH KEEPS SCHC GOING
THROUGH THE DAY ON WEDNESDAY.
BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM
PORTION OF THE FORECAST AND BEYOND. THERE IS LITTLE INDICATION OF
A WARMING TREND ANYTIME SOON.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
AN INTENSE AREA OF LOW PRESSURE WILL BRING A WIDE RANGE OF FLYING
CONDITIONS ACROSS THE REGION. PREVAILING VFR CONDITIONS ARE
EXPECTED...HOWEVER MVFR PERHAPS IFR CIGS AND VISIBILITIES WILL BE
POSSIBLE AS STORMS ROTATE COUNTERCLOCKWISE AROUND THE LOW PRESSURE.
STRONG SOUTHERLY WINDS WILL EVENTUALLY SHIFT TO A NORTHWEST
DIRECTION BEHIND THE LOW PRESSURE SYSTEM. WINDS SHOULD WEAKEN
TOWARDS 12Z SATURDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-BUFFALO-
CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
WALWORTH.
HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY.
MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEENHazardous weather outlook, Oct 11, 3:54 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT FRI OCT 11 2013
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
454 AM CDT FRI OCT 11 2013 /354 AM MDT FRI OCT 11 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS THE
NORTHERN PLAINS TODAY. THIS SYSTEM WILL BRING A COMBINATION OF
RAIN...WIND...AND SEVERE STORMS TO THE REGION.
FOR AREAS WEST OF THE MISSOURI RIVER...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO SUSTAINED SPEEDS OF 35 TO 50 MPH WITH
GUSTS TO 60 MPH POSSIBLE. FURTHER EAST...SOUTHERLY WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE.
HOWEVER...THE LOW CENTER WILL BE MOVING ACROSS THE REGION...SO
THERE WILL BE A PERIOD WHERE WIND SPEEDS DROP OFF BEFORE SWITCHING
TO THE WEST NORTHWEST AND INCREASING ONCE AGAIN. GUSTY WINDS ARE
EXPECTED THROUGH THE NIGHT.
ADDITIONALLY...THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE REGION
TODAY...WITH STRONG WINDS AND HAIL A THREAT. HOWEVER...THE AREA
OF GREATEST CONCERN IS ACROSS NORTHEAST SOUTH DAKOTA WHERE THE
AIRMASS WILL BECOME MILDLY UNSTABLE ALONG A WARM FRONT. COMBINED
WITH SPIN PRESENT IN THE LOWEST LEVELS OF THE ATMOSPHERE...THERE
IS THE POSSIBILITY OF AN ISOLATED WEAK TORNADO ACROSS THIS REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
COOLER AIR WILL MOVE INTO THE REGION FOR THE WEEKEND. THE NEXT LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS BY
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SERR
In the hours before
Local storm report, Oct 11, 2:24 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT FRI OCT 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM NON-TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
10/11/2013 M59 MPH STANLEY SD MESONET
&&
EVENT NUMBER ABR1300868
WFOABRTornado, Traverse
- When
- October 11, 4:25 PM CST to 4:30 PM CST
- Where
- Traverse County, 9.15 mi S of Charlesville to 8.74 mi S of Charlesville
- Rating
- EF1
- Path length
- 0.43 mi
- Path width
- 70 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.818, -96.272
A low topped thunderstorm tracked from south to north across central and east central Traverse county producing a brief tornado touchdown. The tornado touched down in a soybean field and tracked from south to northwest for about a half mile with a maximum path width of 70 yards. The tornado struck a grove of tall pine trees with most of them uprooted and then moved near a residence causing damage to the siding and roof damage. Three other large pine trees were twisted at their bases and fell into the home damaging the side of the house and breaking a window. The tornado hit a farm building lifting it off of its concrete foundation and twisting it to the northwest with all four walls destroyed. An electric pole was also downed and fell onto two pickup trucks breaking the window on one of them. The tornado then tracked to the northwest where it downed several more large trees. The tornado also took a large piece of tin from the outbuilding and stuck it eight inches deep into the ground. The tornado then tracked into a corn field and dissipated.
Funnel Cloud, Traverse
- When
- October 11, 4:30 PM CST
- Where
- Traverse County, 5.66 mi NE of Wheaton
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -96.420
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in South Dakota, October 11 to 13, 2013$150,000 · 6 events
- High Wind in South Dakota, October 11, 201363 kt wind · 18 events
- High Wind in Wyoming, October 11, 201357 kt wind · 12 events
- High Wind in Nebraska, October 11, 201359 kt wind · 6 events
- High Wind in South Dakota, October 11, 201355 kt wind · 6 events
- High Wind in Colorado, October 11, 201374 kt wind · 3 events
- Flooding in Pennsylvania, October 11 to 12, 20132 events
- High Wind in South Dakota, October 11, 201354 kt wind · 2 events
- Funnel Clouds in North Dakota, October 11, 20132 events
- Flood in Delaware, October 11, 20131 event
- Funnel Cloud in North Dakota, October 11, 20131 event
- Funnel Cloud in Minnesota, October 11, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 481630, 481631.